Updated for the 2026 NCLEX-RN test planSee the NCLEX-RN guide

Which exam are you preparing for?

We'll remember your choice on this device.

Try “heparin”, “osmosis” or “TEAS score”.

Assessing the newborn right after birth: Apgar, vital signs and warmth

5 min lesson 2 min for the key points

Fact-checked October 15, 2026

NCLEX-RN topic: Ante-, intra-, postpartum and newborn care

In 30 seconds
  • Score Apgar at 1 and 5 minutes; 7–10 is normal.
  • Each of five signs scores 0, 1 or 2; heart rate matters most.
  • Apnea or a heart rate below 100/min: act before any score.
  • Blue hands and feet are expected; blue lips or trunk are not.
  • Dry the baby and place skin-to-skin to limit heat loss.

Key facts

  1. Apgar is scored at 1 and 5 minutes; if the 5-minute score is below 7, it is repeated at 10 minutes.
  2. Heart rate above 100/min scores 2, below 100/min scores 1, and absent scores 0; heart rate is the most important Apgar sign.
  3. Most newborns score 1 for color because of acrocyanosis (blue hands and feet), so a total of 10 is unusual.
Show all 7 key factsShow fewer
  1. Normal newborn heart rate is 120–160/min and respiratory rate is 40–60/min; count respirations for a full minute.
  2. Pauses in breathing longer than 20 seconds, nasal flaring, grunting, retractions or central cyanosis must be reported.
  3. Newborns lose heat by evaporation, conduction, convection and radiation; drying the baby and skin-to-skin contact are the first defenses.
  4. Cold stress raises oxygen and glucose needs, so a chilled newborn is at risk for hypoglycemia and respiratory distress.

Quick check1 question · 2 more at the end

One minute after birth, the nurse assesses a newborn: heart rate 132/min; slow, irregular breathing with a weak cry; some flexion of the arms and legs with little movement; cries and pulls away when the soles are flicked; pink body with blue hands and feet. What is the newborn's 1-minute Apgar score?

Full lesson

Each part starts with its main idea. Open a part when you want the details.

The short answer: The Apgar score is done at 1 and 5 minutes after birth. Heart rate, breathing, muscle tone, reflex irritability and color each score 0, 1 or 2, for a total of 10. A total of 7–10 is normal, 4–6 needs some help, and 0–3 needs full resuscitation. Apnea or a heart rate below 100/min needs action before any score.

1 What is the Apgar score and when is it done?The Apgar score is a quick check of how well a newborn is handling the switch to life outside the uterus. 1 min

The Apgar score is a quick check of how well a newborn is handling the switch to life outside the uterus. The nurse scores it at 1 minute and 5 minutes after birth. If the 5-minute score is below 7, it is repeated at 10 minutes.

Five signs each get 0, 1 or 2 points, for a total out of 10. The score reflects the transition right now; it does not predict long-term neurologic outcome.

2 How is each Apgar sign scored?Each letter of APGAR names one sign, and each sign has the same 0-1-2 pattern from absent to fully normal. 1 min

Each letter of APGAR names one sign, and each sign has the same 0-1-2 pattern from absent to fully normal.

Sign 0 points 1 point 2 points
Appearance (color) Pale or blue all over Body pink, hands and feet blue Pink all over
Pulse (heart rate) Absent Below 100/min Above 100/min
Grimace (reflex irritability) No response Weak response or grimace Cries, pulls away, coughs or sneezes
Activity (muscle tone) Limp, floppy Some flexion, little movement Active motion, flexed limbs that resist extension
Respiration Not breathing Slow, irregular, weak or gasping Strong cry

Heart rate is the most important sign. Almost every newborn loses a point for blue hands and feet (acrocyanosis), so a perfect 10 is rare.

3 What do the totals mean?The total tells the team how much help the newborn needs, but help never waits for the total. 1 min

The total tells the team how much help the newborn needs, but help never waits for the total.

  • 7–10: normal; routine care.
  • 4–6: some resuscitation, such as oxygen, suction and stimulation.
  • 0–3: full resuscitation.

If the newborn is apneic, gasping or has a heart rate below 100/min, the team acts right away. It starts positive pressure ventilation and calls for more help, even before the 1-minute score is recorded.

4 What vital signs are normal right after birth?Newborn vital signs run faster than adult values, and breathing is irregular by design. 1 min

Newborn vital signs run faster than adult values, and breathing is irregular by design.

  • Heart rate: 120–160/min; up to 180 when crying, as low as 80 when asleep.
  • Respiratory rate: 40–60/min. Count for a full minute because of periodic breathing: fast breaths, then a pause of up to about 10 seconds. A pause longer than 20 seconds must be reported.
  • Temperature: keep the core temperature at 97.7–99.5°F (36.5–37.5°C).

Report signs of respiratory distress: nasal flaring, grunting, retractions, a fast heart rate or central cyanosis (blue lips or trunk). Acrocyanosis alone is expected in the first 24–48 hours.

5 How do newborns lose heat, and why does it matter?Newborns lose heat fast because they have a large surface area, little fat and cannot shiver. 1 min

Newborns lose heat fast because they have a large surface area, little fat and cannot shiver. They make heat by burning brown fat. Cold stress raises their oxygen and glucose needs, which can lead to hypoglycemia and respiratory distress.

The four routes of heat loss each have a simple fix:

  1. Evaporation (wet skin): dry the baby at once with warm blankets and remove wet ones.
  2. Conduction (touching a cold surface): warm the scale, hands and stethoscope; place the baby skin-to-skin.
  3. Convection (moving air): keep the baby away from fans, drafts and vents.
  4. Radiation (cold objects nearby, not touching): keep the crib away from cold windows and walls; a hat helps.
6 What the nurse doesThe nurse keeps the newborn warm and breathing first, then completes routine care. 1 min

The nurse keeps the newborn warm and breathing first, then completes routine care.

  1. Right at birth: dry the newborn, place skin-to-skin, assess breathing and heart rate, and score Apgar at 1 and 5 minutes.
  2. Priority: act on apnea, gasping or a heart rate below 100/min immediately; report respiratory distress, central cyanosis or a low temperature.
  3. Routine care: give vitamin K by intramuscular injection in the vastus lateralis within 6 hours. Apply erythromycin 0.5% eye ointment before 24 hours of age, and give the hepatitis B vaccine. Check blood glucose in at-risk newborns, and delay the first bath for at least 24 hours to limit heat loss.
  4. Teach: acrocyanosis is normal; keep the baby warm and dry.

Common mistakes

The traps students fall into most. Read these before you practice.

  • Watch out: Resuscitation starts as soon as the baby is apneic, gasping or has a heart rate below 100/min, not after the 1-minute Apgar is totaled.

  • Watch out: Blue hands and feet in the first 24–48 hours are acrocyanosis and expected; blue lips or trunk (central cyanosis) are not.

  • Watch out: Brief pauses of up to about 10 seconds are normal periodic breathing; a pause longer than 20 seconds is apnea and must be reported.

  • Watch out: A cold scale or a cold stethoscope causes conduction heat loss; air from a fan or vent causes convection, not conduction.

  • Watch out: The Apgar score shows how the newborn is handling the transition, not long-term neurologic outcome.

How to remember it

Two short hooks cover the Apgar signs and heat-loss routes. Memory hook: APGAR spells the checklist: Appearance, Pulse, Grimace, Activity, Respiration. For heat loss, think "wet, touch, breeze, near": evaporation, conduction, convection, radiation.

Self-check:

  1. Score a newborn with heart rate 90/min, a weak irregular cry, some flexion, a grimace and blue hands and feet.
  2. Say why a nurse does not wait for the 1-minute score before helping an apneic baby.
  3. Match "cold scale," "cold window nearby," "ceiling fan" and "wet blanket" to their heat-loss route.
Show answers
  1. 5 out of 10, and the baby needs help now.
    • Pulse: 90/min is below 100/min, so 1 point.
    • Respiration: a weak, irregular cry is 1 point.
    • Activity: some flexion is 1 point.
    • Grimace: a grimace is 1 point.
    • Appearance: blue hands and feet with a pink body is 1 point.
    • Total: 1 + 1 + 1 + 1 + 1 = 5, in the 4–6 range (some resuscitation). The heart rate below 100/min means the team starts positive pressure ventilation right away.
  2. Help never waits for the total. Apnea, gasping or a heart rate below 100/min needs positive pressure ventilation at once, even before the 1-minute score is recorded.
  3. Each item matches one route.
    • Cold scale: conduction (touching a cold surface).
    • Cold window nearby: radiation (cold objects nearby, not touching).
    • Ceiling fan: convection (moving air).
    • Wet blanket: evaporation (wet skin).
Check yourself

Try it: 2 questions

  • 2 questions
  • Health Promotion
  • 5 min in exam mode

Questions are original practice items written to the published exam content, not real exam questions.

Finished this lesson? It is marked done when you finish the questions above. You can also mark it yourself.
Sources (4)
  1. Open RN Nursing Health Promotion, 12.5 Applying the Nursing Process and Clinical Judgment Model to Newborn Care
  2. OpenStax Maternal-Newborn Nursing, 22.1 Apgar Scoring
  3. OpenStax Maternal-Newborn Nursing, 22.3 Neutral Thermal Environment
  4. MedlinePlus Medical Encyclopedia: Apgar score

Written with AI and checked against the sources above by a separate review step. No RN reviews this content. How we make our content. For exam study only, not medical advice; follow your facility's policies and current guidelines in practice. HealthcareExams is independent and not affiliated with NCSBN.

Found a mistake? Report a problem with this lesson